EconPapers    
Economics at your fingertips  
 

Methods for inference in large multiple-equation Markov-switching models

Christopher Sims (), Daniel Waggoner () and Tao Zha ()

No 2006-22, FRB Atlanta Working Paper from Federal Reserve Bank of Atlanta

Abstract: The inference for hidden Markov chain models in which the structure is a multiple-equation macroeconomic model raises a number of difficulties that are not as likely to appear in smaller models. One is likely to want to allow for many states in the Markov chain without allowing the number of free parameters in the transition matrix to grow as the square of the number of states but also without losing a convenient form for the posterior distribution of the transition matrix. Calculation of marginal data densities for assessing model fit is often difficult in high-dimensional models and seems particularly difficult in these models. This paper gives a detailed explanation of methods we have found to work to overcome these difficulties. It also makes suggestions for maximizing posterior density and initiating Markov chain Monte Carlo simulations that provide some robustness against the complex shape of the likelihood in these models. These difficulties and remedies are likely to be useful generally for Bayesian inference in large time-series models. The paper includes some discussion of model specification issues that apply particularly to structural vector autoregressions with a Markov-switching structure.

New Economics Papers: this item is included in nep-ecm and nep-ets
Date: 2006
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.frbatlanta.org/filelegacydocs/wp0622.pdf (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found (http://www.frbatlanta.org/filelegacydocs/wp0622.pdf [301 Moved Permanently]--> https://www.frbatlanta.org/filelegacydocs/wp0622.pdf)

Related works:
Journal Article: Methods for inference in large multiple-equation Markov-switching models (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:fip:fedawp:2006-22

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in FRB Atlanta Working Paper from Federal Reserve Bank of Atlanta Contact information at EDIRC.
Bibliographic data for series maintained by Elaine Clokey ().

 
Page updated 2019-09-14
Handle: RePEc:fip:fedawp:2006-22